Welcome to the Afibber’s Forum
Our 18th Year Online!
Moderated by: Shannon Dickson


Afibbers Home Afibbers Forum General Health Forum
Afib Resources Afib Database Vitamin Shop


Welcome! Log In Create A New Profile

Advanced

Troponin, flecainide and afib

Posted by Petros 
Troponin, flecainide and afib
January 20, 2018 02:16PM
I am trying to determine whether continuing to take flecainide is a danger to me or not. Last September I was in the ER with left forearm and jaw pain which resolved very quickly. My EKG showed normal sinus rhythm. However, an initial troponin test was normal but was followed by elevated troponin at 4 hrs and 8 hrs. A subsequent heart cath was clear except for one small diagonal artery which was too blocked but small to do anything about. I had been using a combo of metoprolol and flecainide to successfully control my afib. After this event my cardiologist advised completely discontinuing flecainide as it could cause VT if used after a heart attack (which she said I had had). Since discontinuing the flec., I've had periodic palpitations and afib. I would like to again start using flec on a "pill in the pocket" basis. Has anyone else had a similar experience or any thoughts on these circumstances?
Re: Troponin, flecainide and afib
January 20, 2018 03:33PM
Yes I have. Flecainide is def the med of choice for most EPs as it is effective with afib and all that is associated with it. Honestly I have used it successfully with toprol. Currently I take 50 mg flec at night 12.5 toprol in am. If I increase the flec dose AT ALL I experience left bundle block with a chest pain at onset. I have also experienced junction Rythym that I feel. The drug is dangerous. It has its place for most who tolerate it. But it’s job is to slow conduction from top to bottom. Works a little too well on me.



Edited 1 time(s). Last edit at 01/20/2018 06:25PM by tsco.
Re: Troponin, flecainide and afib
January 20, 2018 08:14PM
Quote
Petros
After this event my cardiologist advised completely discontinuing flecainide as it could cause VT if used after a heart attack (which she said I had had).

That's not advice you ask people on the internet to second guess. Stop taking the flec and don't even use it as a PIP. I used flecainide successfully for several years but then the day came that I was told it was too dangerous for me and to never take it again. My situation was different reasons, but when I asked about using it as a PIP just like you did, my EP explained it more bluntly. He said, "If you take flecainide, you will die." OK, I got that message. Well, that's what your doc just told you. Flecainide should never be taken after heart attacks.

Your question to your cardiologist should be what to do about the afib now that you can't take flecainide anymore?

BTW, is she an EP?
Re: Troponin, flecainide and afib
January 21, 2018 06:18AM
I have both a cardiologist and an EP and they both said the same thing. Their only other options for me are either tikosyn (even more dangerous than flec) or cardiac ablation (success rate only about 60% and 4 hour operation or so). Neither of these is high on my list of preferences unless my quality of life becomes significantly worse. Also, I have friends locally who have done both with not the best outcomes (side effects of the tikosyn and cardiac abl which didn't work even after a second one). I get that flec can be dangerous after a heart attack but according to the research I have done that is true only when there is structural heart disease which I didn't show - that's the point I am raising. And, no, I realize I shouldn't be taking advice from an internet forum but perhaps others have had similar experiences and I am wondering what they did and why.
Ken
Re: Troponin, flecainide and afib
January 21, 2018 10:24AM
Petros,

While there are several things you can do to manage your afib (drugs and supplements), in the long run, your afib will likely continue to get worse (more frequent and longer episodes). At some point, the inconvenience of afib may become intolerable with an ablation being your best option. It's just a question of when, and that is a personal decision to be made with guidance from your doctors and from afibbers on line sharing their experiences and advise.

I apparently am one of the few that have had one successful ablation 11 years ago. One and done, but I still take a few supplements to hopefully minimize the possibility of afib returning.
Re: Troponin, flecainide and afib
January 22, 2018 12:05AM
Quote
Petros
I have both a cardiologist and an EP and they both said the same thing. Their only other options for me are either tikosyn (even more dangerous than flec) or cardiac ablation (success rate only about 60% and 4 hour operation or so).

You're quoting success rates for average EPs doing ablations in small, low-volume centers. You might want to look into the success rates of highly experienced EPs operating in high-volume centers. The latter are the only people you should be considering when it comes to ablation.

Quote

I get that flec can be dangerous after a heart attack but according to the research I have done that is true only when there is structural heart disease which I didn't show

What do you call an occluded cardiac artery?
Re: Troponin, flecainide and afib
January 22, 2018 02:03AM
Maybe go back and discuss options yet again. For me, Mg supplement helped me more than Drugs. Perhaps taking Flec in the Hospital would make sense, if you took it again. Did your Doc say VT or VF? Maybe you would be fine with the Flec, but if you went into a Pro-Arrythmia like VT, or even VF, it could very well be Fatal, especially if you were at home.

You may have seen this Article that addresses this situation you are in, look at the last Paragraph.
[www.ncbi.nlm.nih.gov].



Edited 2 time(s). Last edit at 01/22/2018 02:12AM by The Anti-Fib.
Re: Troponin, flecainide and afib
January 22, 2018 06:53AM
I can understand your confusion with Flecainide. I used it as a PIP for around 8 years and then I was told I had mild CAD...nothing to worry about. Just keep taking the Flecainide said my Own Dr. Another Dr in ER said seems reasonable to continue. A different Dr said don’t take it, it will kill you. I had already decided not to take it at this point. I have read and re read the problems it can cause if you have structural heart disease so against all that ‘good advice’ I am not using it anymore.
I never cease to be amazed at the information I’m given sometimes in a medical setting. We have to look out for ourselves and filter the best information from the worst.
Sorry, only registered users may post in this forum.

Click here to login